Kansas, 2007Flash Flood in Kansas, June 29, 2007
June 29, 2007 · NWS SGF · 1 event in 1 county or zone
A thunderstorm developed over Baxter Springs and did not move. Over four inches of rain was measured within a one hour time frame.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed over Baxter Springs and did not move. Over four inches of rain was measured within a one hour time frame.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 29, 2:23 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 29, 2:23 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT FRI JUN 29 2007
.DISCUSSION...
FORECAST HIGHLIGHTS/CHALLENGES FOR THIS FORECAST PACKAGE WILL BE
CONTINUED ONGOING SHOWER AND THUNDERSTORM CHANCES...ALONG WILL
FLASH FLOOD POTENTIAL. GENERALLY FOR THIS FORECAST PACKAGE HAVE
FOLLOWED THE GFS ON PROBABILITIES OF PRECIPITATION AND TEMPERATURES
THROUGH SUNDAY NIGHT.
CURRENTLY SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE CWA IN A
VERY MOIST UNSTABLE AIRMASS. THIS SCATTERED ACTIVITY SHOULD BEGIN
TO DISSIPATE AROUND SUNSET AS THIS ACTIVITY IS STABILITY BASED. AN
UPPER LEVEL LOW CURRENTLY LOCATED IN CENTRAL OKLAHOMA WILL
CONTINUE TO SPIN ENERGY TOWARDS THE AREA OVERNIGHT. THIS WILL KEEP
SHOWER AND THUNDERSTORMS POSSIBLE THROUGH THE OVERNIGHT
HOURS...WITH THE BETTER CHANCES OCCURRING OVER THE WESTERN CWA.
THE MAIN THREAT WITH THIS ACTIVITY WILL BE VERY HEAVY RAINFALL AND
FLASH FLOODING. THERE COULD BE A ISOLATED STORM OR TWO THAT
CONTAINS MARGINALLY SEVERE WIND GUSTS THROUGH THE EVENING HOURS TODAY.
UPPER LEVEL ENERGY WILL REMAIN OVER THE AREA TOMORROW AS THE UPPER
LEVEL LOW CONTINUES TO SPIN ENERGY INTO EASTERN KANSAS AND EXTREME
SOUTHWESTERN MISSOURI. AGAIN THE VERY HEAVY RAINFALL AND
FLASH FLOOD THREAT WILL CONTINUE. HAVE GONE AHEAD AND EXTENDED THE
FLASH FLOOD WATCH FOR THE WESTERN COUNTIES IN THE CWA. ELSEWHERE
SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN THE
LATE MORNING INTO THE EVENING HOURS.
ON SUNDAY THE UPPER LEVEL LOW WILL REMAIN OVER THE REGION. AS THE
DAY WEARS ON THE UPPER LEVEL ENERGY FOR THE LOW WILL BEGIN TO
SLIDE TO THE SOUTHWEST. HAVE INCREASED POPS OVER THE WESTERN CWA
AS THE LOW MOVES OFF AND LEFT SLIGHT CHANCES THROUGHOUT THE REST
OF THE CWA.
BY MONDAY AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD INTO THE
REGION. THIS WILL BRING A WARMER AND DRIER AIRMASS INTO THE AREA.
THE MODELS SHOW A MOISTURE GRADIENT SEEN BOTH ON THE 925MB DEW
POINTS AND THE 700-300MB LAYER RELATIVE HUMIDITY. THIS MOISTURE
GRADIENT WILL SET UP AROUND THE MISSOURI ARKANSAS BORDER ON MONDAY
AND TUESDAY. CANNOT RULE OUT A THUNDERSTORM DEVELOPING IN THIS
MOISTURE. WITH MUCH DRIER AIR OVER THE REMAINDER OF THE CWA DO NOT
SEE MUCH OF A CHANCE FOR THUNDERSTORM DEVELOPMENT.
BETTER RAIN CHANCE WILL OCCUR ON THURSDAY AS A COLD FRONT DROPS
THROUGH THE AREA. HAVE GONE WITH THE MODEL SOLUTION THAT BRINGS
THE FRONT THROUGH THE AREA ON THE DAY THURSDAY INTO THURSDAY
EVENING. THE CURRENT 12Z GFS RUN BRINGS THE FRONT THROUGH FASTER
ON WEDNESDAY NIGHT. THE PREVIOUS GFS RUNS AND THE MODELS SHOW A
SLOWER SOLUTION.
&&
.AVIATION...
THE EFFECTS OF SCATTERED SHOWERS AND THUNDERSTORMS WERE THE PRIMARY
CHALLENGE IN THIS AFTERNOON AVIATION FORECASTS. THE TROPICAL LIKE
AIRMASS REMAINS ANCHORED OVER SOUTHERN MISSOURI...WHICH WILL
FACILITATE NUMEROUS AFTERNOON STORMS. THE PREDOMINATE STORM MODE
WILL BE PULSE STORMS...CAPABLE OF PRODUCING BRIEF DOWNPOURS ALONG
WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES. LOOK FOR
DETERIORATING FLIGHT CONDITIONS IF ONE OF THESE STORMS IMPACTS
EITHER THE JOPLIN OR SPRINGFIELD AIRPORTS.
THE LATEST THINKING IS THAT AN EXTENDED PERIOD OF DRY WEATHER MAY BE
POSSIBLE FOR TONIGHT...AND WILL LIKELY CUT BACK ON THE PESSIMISTIC
PRECIP WORDING IN THE TAFS.
CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
068>071-079>081-090-091-095-103-104.
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR MOZ066-067-077-
078-088-089-093-094-101-102.
KS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ073-097-101.
&&
WISEHazardous weather outlook, Jun 29, 11:56 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT FRI JUN 29 2007
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT FRI JUN 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS SOUTHEAST KANSAS AND
THE MISSOURI OZARKS. A PERSISTENT UPPER LEVEL LOW OVER THE
SOUTHERN PLAINS WILL INTERACT WITH THIS MOIST AIRMASS AND CAUSE
ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP. ADDITIONALLY...A
SLOW MOVING AND WEAK COLD FRONT REMAINS OVER SOUTHERN
MISSOURI...WHICH WILL ALSO AID IN THUNDERSTORM DEVELOPMENT.
IN GENERAL...THE HEAVIEST RAIN WILL OCCUR OVER SOUTHEAST KANSAS
AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI THIS AFTERNOON AND
EVENING...MAINLY NORTHWEST OF A CARTHAGE TO VIENNA LINE.
HOWEVER..OTHER ISOLATED TO SCATTERED SLOW MOVING THUNDERSTORMS
WILL ALSO OCCUR OVER THE REST OF THE MISSOURI OZARKS PRODUCING
LOCALIZED HEAVY RAINFALL...AND GUSTY WINDS UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FRONTAL BOUNDARY AND UPPER LEVEL LOW PRESSURE WILL REMAIN
NEAR THE OUTLOOK AREA INTO SATURDAY. SHOWERS AND THUNDERSTORMS
WILL THEREFORE CONTINUE INTO SATURDAY...AND POSSIBLY EVEN SUNDAY
OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY
RAINFALL AND FLASH FLOODING POTENTIAL CONTINUES TO EXIST INTO
THIS WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL THEN DIMINISH
EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER THE
REGION. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ALONG THE
ARKANSAS BORDER IN EXTREME SOUTHWEST MISSOURI. THUNDERSTORM
CHANCES WILL RETURN TO THE ENTIRE CWA THURSDAY AS A COLD FRONT
DROPS THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
WISE
In the hours before
Local storm report, Jun 29, 3:41 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
06/29/2007 GREENE MO AMATEUR RADIO
FLASH FLOODING IS OCCURRING OVER SEVERAL ROADS IN THE
CITY OF SPRINGFIELD.
&&
DCRAMERLocal storm report, Jun 29, 3:43 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
06/29/2007 GREENE MO AMATEUR RADIO
STRANDED MOTORIST ON NATIONAL AND SOUTH STREET.
&&
DCRAMERLocal storm report, Jun 29, 4:00 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
06/29/2007 GREENE MO AMATEUR RADIO
THIS IS A CORRECTION TO A PREVIOUS LSR. THE STRANDED
MOTORIST WAS LOCATION NEAR MADISON AND SOUTH STREETS.
&&
DCRAMERFlash Flood, Cherokee
- When
- June 29, 5:16 PM CST to 7:16 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.020, -94.740
A stationary thunderstorm over the city of Baxter Springs caused widespread flash flooding, including a few homes and city buildings.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, June 29 to 30, 20073 deaths · $500,000 · 1 event
- Wildfire in Utah, June 29 to 30, 20073 deaths · 1 event
- Hail and Damaging Winds in Idaho, June 29, 20071 injured · $714,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Virginia, June 29, 2007$1.3 million · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, June 29, 2007$463,000 · 1 in hail · 14 events
- Flash Flood and Hail in South Carolina, June 29 to 30, 2007$100,000 · 1 in hail · 6 events
- Lightning Strike in Louisiana, June 29, 2007$125,000 · 1 event
- Flash Flooding in Kentucky, June 29, 2007$100,000 · 2 events
- Damaging Winds in Montana, June 29, 20072 injured · $30,000 · 65 kt wind · 7 events
- Damaging Winds in Tennessee, June 29, 2007$63,000 · 55 kt wind · 5 events
- Lightning Strike in Florida, June 29, 2007$60,000 · 1 event
- Hail and Damaging Winds in Alabama, June 29, 2007$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45009.